Olanzapine-Induced Cholestatic Liver Injury Mimicking Obstructive Hepatobiliary Disease: A Case Report
Drug-induced liver injury can present as biliary obstruction which can lead to difficulties interpreting cholestatic liver enzyme elevations. This report describes a middle-aged woman with bipolar disorder, Hashimoto thyroiditis, fatty liver disease, and a prior cholecystectomy with markedly elevated liver enzymes following a recent increase in her olanzapine dose. Laboratory testing showed an alkaline phosphatase level exceeding 1000 U/L and a gamma-glutamyl transferase level of 768 U/L, with mild elevations in aminotransferases. Further testing showed that the elevated alkaline phosphatase was mainly hepatic in origin. Ultrasound and magnetic resonance cholangiopancreatography showed hepatomegaly but no evidence of bile duct dilatation or choledocholithiasis. Viral hepatitis and autoimmune causes were investigated and workup was unrevealing. Olanzapine was discontinued due to concern for drug-induced liver injury, leading to an improvement in her liver function tests, with alkaline phosphatase decreasing to 406 U/L at outpatient follow-up. Due to the timing of the dosage increase, the ability of olanzapine to cause cholestatic injury, the negative findings on imaging, and the improvement after discontinuing olanzapine, drug-induced cholestatic liver injury was considered the most likely diagnosis. This case shows that olanzapine can mimic an obstructive pattern, and that cholestatic drug injury remains a diagnosis of exclusion, especially after biliary surgery or when occult obstruction is still suspected.

Leave a Reply
Want to join the discussion?Feel free to contribute!